Join the Meeting Place for Moms!
Talk to other moms, share advice, and have fun!

(minimum 6 characters)

1 Bump

Any nurses out there? Allergic Reaction, no clue what did it. Thoughts or has this happened to you?

I'm 42 and ate 4 shrimp last night. I've NEVER had fish issues before and don't have any allergies that I'm aware of. I am on a new blood pressure drug for two and a half weeks now.

I awoke today and my face is swollen and has hives. How do I distinguish if it's the new drug or a sudden shrimp allergy? Can you have drug side effects after 2 weeks of taking something?

Any ideas? Thx girls!

 
jeanclaudia

Asked by jeanclaudia at 8:48 PM on Jun. 22, 2013 in Health

Level 32 (56,918 Credits)
This question is closed.
Answers (11)
  • Call the doctor that prescribed the blood pressure drug and let him/her know what happened. He can test you to see if that is what caused it. The thing with allergies is the first reaction may not be awful, but the second time can be fatal. Yes allergies can develop at any time. you may want to check with an allergist.
    2autisticsmom

    Answer by 2autisticsmom at 9:05 PM on Jun. 22, 2013

  • My son had an allergic reaction to amoxicillin. When we called the doc, he said to take benedryl and then take the medication as prescribed. If the reaction happened again, then it was the meds. It was the meds, so we called the doc back and got a different one. If it is the shrimp you won't react again.

    You can develop an allergy at any point. \

    Good luck... hope you feel better.
    SleepingBeautee

    Answer by SleepingBeautee at 8:56 PM on Jun. 22, 2013

  • In my experience
    what you ingested last caused the reaction

    i had a reaction to Aleve within 30 mins. wound up in the hospital for it
    course i guess the new meds could have built up in your system too- but i would assume it was the shrimp

    you could always wait a week and then try the shrimp again. if it happens again call an allergist
    feralxat

    Answer by feralxat at 8:55 PM on Jun. 22, 2013

  • Long shot but did you recently wash your pillowcase with new detergent?

    Is a side effect of the bp medication hives? Can you Google the med and mercury incase that was a reaction?
    staciandababy

    Answer by staciandababy at 9:06 PM on Jun. 22, 2013

  • You can develop allergies at any point in your life, and fish and shellfish allergies are more likely than others to begin in adulthood. Buyt don't eat more shrimp to see if you are allergic to it. If you do try, it may be fatal. And as for drug allergies, its not a 'true allergy' because it doesn't involve the immune system. Also, most people will experience a reaction shortly after their have tsking their meds. Then again, it may take a few weeks to have a reaction. In any case, go see your doc, and he may do a allergy test and find out for sure.
    Michigan-Mom74

    Answer by Michigan-Mom74 at 2:37 AM on Jun. 24, 2013

  • it is possible that you can have an allergic reaction to a drug after taking it for weeks. My advice, call the doctor. but it could also be the shrimp. This is a hard call.

    You could continue taking the meds and if the reaction continues or gets worse then it is the med, if not then it was the shrimp.
    tntmom1027

    Answer by tntmom1027 at 9:20 PM on Jun. 22, 2013

  • I took a few days before my daughter had an allergic reaction to medication.
    hopeandglory53

    Answer by hopeandglory53 at 9:24 PM on Jun. 22, 2013

  • Thanks you guys. This shit always happens over the weekend. Ugh...I'm not taking the med again. Of course, face swelling IS a side effect of the drug and allergy to shellfish. I'll never know.
    jeanclaudia

    Comment by jeanclaudia (original poster) at 9:49 PM on Jun. 22, 2013

  • Lots of people develop allergies to shell fish in adulthood. I have a couple of friends that this has happened to. It could be the meds though. It's doubtful it was a reaction between the two.
    QuinnMae

    Answer by QuinnMae at 10:04 PM on Jun. 22, 2013

  • I'd guess the shrimp.
    PartyGalAnne

    Answer by PartyGalAnne at 11:48 PM on Jun. 22, 2013